Alert archive / New Mexico / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 233, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 14, 2006, 3:13 PM MDT for Eddy County, New Mexico. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2006, 3:13 PM MDT (21:13 UTC)
- Expired
- Sep 14, 2006, 4:15 PM MDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 193 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 3:20 PM MDT | HAIL 1 | Carlsbad, NM | QUARTER SIZE HAIL REPORTED AT LA HUERTA IN NORTH CARSLBAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 442 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 142113 SVRMAF NMC015-142215- /O.NEW.KMAF.SV.W.0233.060914T2113Z-060914T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 313 PM MDT THU SEP 14 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 415 PM MDT * AT 309 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CARLSBAD... MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... AVALON... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3242 10440 3231 10424 3236 10384 3287 10403 $$
2 follow-up statements
000 WWUS54 KMAF 142125 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 423 PM CDT THU SEP 14 2006 NMC015-142215- /O.CON.KMAF.SV.W.0233.000000T0000Z-060914T2215Z/ EDDY NM- 323 PM MDT THU SEP 14 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR CENTRAL EDDY COUNTY... AT 320 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING HAIL UP TO QUARTER SIZE OVER NORTH CARLSBAD AT LA HUERTA. THIS STORM WAS MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE...CARLSBAD AND OTIS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3242 10440 3231 10424 3236 10384 3287 10403 $$
000 WWUS54 KMAF 142156 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 456 PM CDT THU SEP 14 2006 NMC015-142215- /O.CON.KMAF.SV.W.0233.000000T0000Z-060914T2215Z/ EDDY NM- 356 PM MDT THU SEP 14 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR CENTRAL EDDY COUNTY... AT 352 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED ALONG U.S. HIGHWAY 62/180...ABOUT 5 MILES NORTHEAST OF CARLSBAD...MOVING NORTHEAST AT 15 MPH. A SECOND THUNDERSTORM WAS INTENSIFYING OVER THE CITY OF CARLSBAD. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...IN ADDITION TO HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE...CARLSBAD AND U.S. HIGHWAY 62/180 NORTHEAST OF CARLSBAD. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3242 10440 3231 10424 3236 10384 3287 10403 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:14 PM MDT, 59 minutes earlier.
Area forecast discussion, Sep 14, 2:14 PM MDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 314 PM CDT THU SEP 14 2006 .SHORT TERM... AN AREA OF LIGHT RAIN SHOWERS WILL CONTINUE TO MOVE NORTHEAST INTO THE LOW ROLLING PLAINS THROUGH EARLY AFTERNOON. IN THE WAKE OF THESE SHOWERS...THE LATEST WV SATELLITE LOOP REVEALS SUBSIDENCE ON THE INCREASE ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. DESPITE THE INCREASE IN SUBSIDENCE...THE LATEST VIS SATELLITE LOOP AND KMAF RADAR CONTINUE TO SHOW CONVECTION SLOWLY ON THE INCREASE... WITH CU FIELD LOOKING A LITTLE BETTER ORGANIZED OVER THE DAVIS MOUNTAINS. WE WILL OPT TO INCREASE POPS SLIGHTLY OVER THE MOUNTAINS AND ADJACENT PLAINS WHERE 850MB LI/S ARE IN THE 0 TO -2C RANGE. ACTIVITY IS EXPECTED TO BE DIURNALLY DRIVEN...SO WENT WITH ONLY AFTERNOON AND EVENING THUNDERSTORMS AT THIS TIME AND NO MENTION OF CONVECTION AFTER MIDNIGHT. ONLY MINOR CHANGES WERE MADE TO THE WINDS...DEW POINTS AND OVERNIGHT LOW TEMPERATURES. .LONG TERM... BROAD CYCLONIC FLOW ACRS SWRN STATES WITH COLD MID/UPPER LEVEL LOW ACRS FAR NW U.S.. AS SUCH A LEE TROF WILL REMAIN POSITIONED ACRS ERN NM WITH ANOTHER SHRTWV TROF EXPECTED TO MOVE ACRS FAR W TX/SRN NM. TIMING OF SHRTWV TROF SEEMS TO BE IN THE VERY LATE AFTERNOON/EARLY EVENING AND THEREFORE EXPECT THAT DRIER AIR WILL NOT PUSH TOO FAR E DURING THE DAY. GRIDS HAVE THIS GENERAL IDEA AS DOES MOS. 85H-7H LAYER WIND INCREASES TO AROUND 20KT BY 06Z AND EXPECT WINDS OF 20- 35 MPH THRU GDP MTNS LATE AFTERNOON/EVENING. WILL RELUCTANTLY INTRO MINIMAL POPS INVOF SFC TROF WHERE SOME CONVERGENCE MAXIMIZED (ALBEIT MINIMAL). OTHERWISE NARROW 85H THERMAL RIDGE IS PRONOUNCED INVOF TROF WITH LESS DOWNSLOPE THAN INDICATED YESTERDAY. AS SHRTWV TROF PASSES BY 12Z SATURDAY MORNING MID LEVEL FLOW WILL VEER WITH TROF MOVING E TO NEAR TX/NM STATE LINE. SIMILAR FEATURES SATURDAY AS FRIDAY WHILE A LITTLE WARMER...BUT LACKING SHRTWV TROF. ATTP WILL OPT TO LEAVE NARROW RIBBON OF 10 POPS FAR E-S WHERE BEST LOW LEVEL MSTR WILL BE. AS MID LEVEL LOW MOVES INTO NRN HIGH PLAINS COLD FRONT WILL DROP S INTO TX PANHANDLE EARLY SUN MORNING HAVING A CHANCE TO PUSH INTO PB DURING EARLY EVENING. MODELS START TO DEVELOP PRECIP INVOF FRONT LATE SUNDAY PRIMARILY IN THE E-S AS THERE IS SOME INDICATION OF A MID LEVEL MSTR TAP FROM MEXICO. WOULD LIKE TO SEE MORE OF A PRESENCE OF MID LEVEL SHRTWV TROF THOUGH. TYPICALLY FRONTS IN MID SEPTEMBER ARE GOOD FOR PRODUCING RAIN AND WILL OPT TO EXPAND MENTION OF ISOLD POPS SUNDAY ACRS PB. GFS IS OPTIMISTIC ABOUT DEVELOPING PRECIP S OF THE RIO GRANDE SATURDAY AS PW/S INCREASE TO NEAR 1.5. T.S. LANE ATTP IS STILL PROGGED TO BE W NEAR BAJA...HOWEVER GFS BRINGS SIGNIFICANT MID LEVEL MSTR NWD ACRS MEXICO SATURDAY. BEST TROPICAL MSTR SURGE ADVERTISED TO OCCUR SUNDAY/EARLY MONDAY WHEN GFS INDICATES REMNANT OF LANE WILL MOVE E ACRS NRN MEXICO/BIG BEND. STILL IN COMPARISON TO ECMWF THERE ARE NOTABLE TIMING DIFFERENCES WITH ECMWF THE SLOWER... BRINGING BEST MSTR ACRS AREA MON-WED. ATTP WILL START TO INCREASE POPS ACRS AREAS S OF THE PECOS RIVER SATURDAY NIGHT THRU MONDAY. RE-ENFORCING SHOT OF SFC HIGH PRESSURE IS ADVERTISED MONDAY BY GFS/ECMWF. LOW DWPNT AIR IN WAKE OF FRONT TO HOLD WED/THUR AND FCST TENDING COOLER/DRIER LATE. && .HYDROLOGY... ELEVATED RIVER LEVELS CONTINUE ALONG THE RIO GRANDE PRIMARILY DUE TO RECENT UPSTREAM RAINS FROM CANDELARIA AND RELEASES FROM LUIS LEON RESERVOIR IN MEXICO. CONCERNS CONTINUE TO INCREASE FOR DEVELOPMENT OF SIG RAIN ACRS CONCHOS BASIN/RIO GRANDE/BIG BEND AREA THIS WEEKEND/EARLY NEXT WEEK. T.S. LANE CURRENTLY S OF BAJA IS FCST TO MOVE N AND BRING RICH MSTR NWD THRU NRN MEXICO. THE REMNANTS OF LANE ARE FCST TO GET CAUGHT UP IN WLYS AND MOVE W ACRS W TX/NRN MEXICO. CONFERENCE CALLS WITH RFC TODAY GAVE SOME HISTORIC DATA THAT FITS WITH THIS SET UP BOTH SYNOPTICALLY AND SEASONALLY... WHICH SUGGEST CONCHOS BASIN AVERAGE RAIN OF AROUND 5 WOULD RESULT IN 50,000 CFS ON THE CONCHOS WHICH WOULD BE IN COMPARISON TO THE FLOOD IN FALL OF 1991. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 67 91 72 94 / 10 10 10 10 CARLSBAD NM 62 93 63 95 / 20 10 10 10 DRYDEN TX 69 93 73 91 / 10 10 10 10 FORT STOCKTON TX 67 93 71 95 / 10 10 10 10 GUADALUPE PASS TX 62 87 63 90 / 20 10 10 10 HOBBS NM 63 93 68 93 / 10 10 10 10 MARFA TX 57 86 58 87 / 10 10 10 10 MIDLAND INTL AIRPORT TX 67 91 71 94 / 10 10 10 10 ODESSA TX 68 92 71 94 / 10 10 10 10 WINK TX 69 97 71 100 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Sep 14, 2:29 PM MDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 329 PM CDT THU SEP 14 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-152030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 329 PM CDT THU SEP 14 2006 /229 PM MDT THU SEP 14 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED NON-SEVERE THUNDERSTORMS GENERALLY NORTH OF A PRESIDIO TO COLORADO CITY LINE WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS TO 50 MPH...LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. RIVER LEVELS ON THE RIO GRANDE FROM CANDELARIA DOWNSTREAM TO LAJITAS WILL REMAIN ELEVATED FOR THE NEXT SEVERAL DAYS. THESE RISES CAN BE ATTRIBUTED TO RECENT UPSTREAM RAINFALL AND RELEASES FROM LUIS LEON RESERVOIR IN MEXICO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVER LEVELS ON THE RIO GRANDE MAY INCREASE FURTHER LATE THIS WEEKEND AND INTO EARLY NEXT WEEK AS THE REMNANTS OF TROPICAL STORM LANE MOVE THROUGH INTO NORTHERN OLD MEXICO OR THE BIG BEND REGION OF WEST TEXAS. THE EXACT TRACK OF LANE CONTINUES TO REMAIN UNCERTAIN...SO INTERESTS ALONG THE RIO GRANDE WILL NEED TO MONITOR THIS SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 14, 2:58 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 358 PM CDT THU SEP 14 2006 NMZ028-142200- EDDY COUNTY PLAINS- 258 PM MDT THU SEP 14 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF CARLSBAD AT 258 PM MDT...MOVING NORTHEAST AT 15 MPH. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Nearby
Severe Thunderstorm Warnings in New Mexico, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.